New Jersey, 2024

Damaging Winds in New Jersey, June 30, 2024

June 30, 2024 · NWS OKX · 2 events in 1 county or zone

A mid-level trough and surface pre-frontal trough and cold front approached the area. Thunderstorms fired up along the pre-frontal trough and moved towards the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A mid-level trough and surface pre-frontal trough and cold front approached the area. Thunderstorms fired up along the pre-frontal trough and moved towards the area. The storms formed a line and moved into northeastern NJ, producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 30, 2:30 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 30, 2:30 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service New York NY
330 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will move across the region this afternoon and
evening. High pressure then builds in Monday and will remain
in control through Wednesday. A warm front lifts north of the
area on Wednesday Night followed by a cold front late in the
week which may remain nearby into the first half of next
weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
*** SEVERE THUNDERSTORM WATCH UNTIL 7 PM THIS EVENING ***

The main threat from the thunderstorms for the next several
hours until early to mid evening will be from damaging wind
gusts in excess of 58 mph. There is also a risk of hail and an
isolated tornado cannot be completely ruled out. Another concern
with the convection will be from frequent cloud-to-ground
lightning. SPC continues the enhanced risk across the entire
area, something that doesn't occur too often for our CWA. The
timing of the highest risk for severe thunderstorms still
appears to be until 7-9pm for E and SE sections, and
increasingly earlier further west, with NW sections ending the
soonest early this evening. The precise timing of the ending of
any significant convection depends on how much convection can
initiate right along the cold front. Confidence around this
remains lows as this gets determined on precisely how much and
exactly where the convective environment gets overturned from
previous storms.

Strong to severe thunderstorms should clear eastern portions of the
CWA for the mid to late evening. The cold front is expected to
move through the NYC metro around 0z, and Central and Eastern LI
towards 1-3z as the cold front is expected to increase in
forward speed. A much drier air mass will ensue with the winds
switching to the NW and becoming more N towards daybreak.
Dewpoints will fall quickly through 60s from NW to SE across the
area. By the pre-dawn hours look for dewpoints to get into the
middle and upper 50s with a more refreshing and comfortable feel
into Monday morning with gusts of 15 to 20 mph in places.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
During Monday expect a pleasant early summer day. Dewpoint
readings should remain primarily in the 50s with temperatures
a few degrees below normal with upper 70s to lower 80s for the
afternoon. With the strong synoptic flow out of the N there is
little chance for sea breeze development. Forecast soundings
indicate some scattered cloud development in the 5 to 7 kft
level with any daytime heating towards the late morning and
afternoon. Otherwise expect a partly to mostly sunny day with a
refreshing breeze out of the N.

The pressure gradient relaxes Monday night with high pressure
starting to settle just west of the area. With light winds and
likely just a few clouds around 5 kft expect some radiational
cooling across outlying areas. Temperatures should be able to
fall into the lower and middle 50s in the coolest spots, with
lower to middle 60s for the metro and along much of the coast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
No major changes were made to the Long Term and closely followed the
NBM.

High pressure will remain in control Tuesday and Wednesday before
shifting offshore Wednesday night as a warm front lifts to the
north. A cold front will follow, but will likely not move through
the area and may remain to our north into early next weekend. Will
have to watch the evolution of any middle level impulses as they
ride along the periphery of the ridge. These are difficult to
resolve at this time range, but they may be a focus for showers and
thunderstorms. Right now the consensus of the modeling indicates a
bit higher probability on Friday and potentially Saturday compared
to Thursday.

Temperatures remain seasonable on Wednesday. The deterministic NBM
has trended down a bit for the end of the week, but still should
reach above normal levels, with highs in the upper 80s to lower 90s
away from the coast. Similar readings are expected through Saturday.
Humidity levels will also be on the rise for the end of the week
into next Saturday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A pre-frontal trough moving across the area this afternoon will
be followed by a cold front moving across this evening.

Some MVFR conditions linger across some of the coastal terminals
this afternoon due to low stratus. MVFR or lower conditions
will be possible with some thunderstorms this afternoon and
evening. Otherwise, VFR conditions can be expected during the
TAF period late this evening through Monday.

Two rounds of thunderstorms are forecast for this afternoon and
evening. The first of these with the pre-frontal trough should
impact the Hudson Valley terminals until near 21Z, the NYC
metros until near 21Z, and out east across Long Island/CT
until near 22Z. The second round with the cold front should occur
mainly this evening, impacting the NYC metros from 22Z-23Z
until 01Z-02Z, once again about an hour earlier to the NW and an
hour or two later to the E. Stronger cells with either round
could produce strong W-NW winds, mentioned in the 1st round of
thunderstorms in TAFs with potential for 35 kt, and possibly
brief 50 kt gusts. These strong gusts are also possible with 2nd
round of thunderstorms but not explicitly mentioned in TAFs
yet.

Outside of tstms, SW winds will be around 10 kt with some gusts
near 20 kt into early this evening. After the cold front
passage, winds shift to NW and remain near 10 kt with gusts
lingering as well to near 20 kt. Winds become more NNW-N
direction Monday with wind speeds near 10-15 kt and gusts near
20-25 kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Strong wind gusts possible with any tstm directly impacting the
terminals this afternoon and evening.

OUTLOOK FOR 12Z MONDAY THROUGH FRIDAY...

Monday through Wednesday: VFR. S wind gusts 15-20 kt Wednesday
afternoon into Wednesday early evening.

Thursday: MVFR or lower possible with any late day or nighttime
showers/tstms.

Friday: MVFR or lower possible with a chance of showers and
tstms.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Besides any thunderstorms this evening that may bring locally higher
winds and seas for the evening hours, expect sub small craft
conditions for the non-ocean waters and more marginal small craft
conditions for the ocean waters as the winds quickly switch to the
NW and N behind a cold frontal passage for tonight. On Monday high
pressure builds with slowly subsiding seas with mainly sub small
craft conditions, although the winds will be gusting close to 20 kt
throughout all waters. The pressure gradient relaxes Monday night as
north winds lighten and ocean seas subside closer to 2 ft towards
early Tuesday morning.

Sub advisory conditions will remain through at least Wednesday night
for all waters as high pressure settles over the waters, then moves
offshore. Marginal small craft conditions become more likely late
Thursday as a southerly flow increases, with possible small craft
seas on the ocean into Friday.

&&

.HYDROLOGY...
Besides any localized hydrological impacts from any stronger storms
this evening, no hydrological impacts are expected Monday through
Wednesday. A frontal boundary and pre-frontal trough are likely to
approach late Thursday into Friday, and possibly linger to begin
next weekend. It remains too early to determine the risk of any
hydrological impacts from this frontal system.

&&

.TIDES/COASTAL FLOODING...
There will be a moderate rip current risk on Monday with a lingering
S to SE swell. A low rip current risk is anticipated for
Tuesday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Risk for Rip Currents until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ350-353-
     355.

&&

SYNOPSIS...JE
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...JT
AVIATION...JM
MARINE...JE
HYDROLOGY...JE
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 30, 10:35 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1135 AM EDT Sun Jun 30 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-011545-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
1135 AM EDT Sun Jun 30 2024

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-011545-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
1135 AM EDT Sun Jun 30 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-011545-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1135 AM EDT Sun Jun 30 2024

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 30, 2:03 PM EST, 27 minutes before
Special Weather Statement
National Weather Service New York NY
303 PM EDT Sun Jun 30 2024

NJZ002-004-103>105-NYZ069-071>073-301945-
Western Bergen NJ-Western Passaic NJ-Western Essex NJ-
Eastern Bergen NJ-Eastern Passaic NJ-Rockland NY-Bronx NY-
Southern Westchester NY-New York (Manhattan) NY-
303 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT PASSAIC...BERGEN...NORTH CENTRAL
ESSEX...SOUTHERN WESTCHESTER...BRONX...ROCKLAND AND NEW YORK
(MANHATTAN) COUNTIES THROUGH 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Pond, or 10 miles southwest of West Milford, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Yonkers, Paterson, Passaic, Wayne, Mott Haven, East Tremont,
Hackensack, Bergenfield, Paramus, Ridgewood, Ramsey, Pompton Lakes,
Ridgefield, Tappan, and RFK Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern New Jersey...and southeastern New York.

&&

LAT...LON 4108 7449 4109 7450 4106 7389 4100 7389
      4103 7384 4079 7388 4081 7401 4082 7402
      4082 7403 4087 7434 4091 7433 4090 7427
      4093 7429 4097 7428 4100 7430 4103 7442
      4102 7443 4105 7445 4104 7450
TIME...MOT...LOC 1903Z 277DEG 24KT 4100 7454

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JP
Local storm report, Jun 30, 2:04 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
304 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Flash Flood      1 SE Danbury            41.39N 73.46W
06/30/2024                   Fairfield          CT   Emergency Mngr

            Danbury emergency management reports West St
            closed due to flooding.

&&

DSR
Local storm report, Jun 30, 2:05 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
305 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Flash Flood      3 ENE Danbury           41.41N 73.42W
06/30/2024                   Fairfield          CT   Public

            Danbury emergency management reports tree
            and wires down on Eagle Rd.

&&

DSR
Local storm report, Jun 30, 2:11 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
311 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     Flash Flood      1 NNW Oxford            41.43N 73.12W
06/30/2024                   New Haven          CT   Trained Spotter

            Spotter reports large tree down on Rt 67 in
            Oxford. All lanes blocked. Time estimated
            from radar.

&&

DSR
Local storm report, Jun 30, 2:18 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
318 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tstm Wnd Dmg     3 ENE Danbury           41.41N 73.42W
06/30/2024                   Fairfield          CT   Emergency Mngr

            Corrects previous tstm wnd dmg report from 3
            ENE Danbury. Danbury emergency management
            reports tree and wires down on Eagle Rd.

&&

DSR
Special weather statement, Jun 30, 2:29 PM EST, 1 minute before
Special Weather Statement
National Weather Service New York NY
329 PM EDT Sun Jun 30 2024

CTZ009-NJZ104-NYZ067-069>071-302015-
Southern Fairfield CT-Eastern Bergen NJ-Rockland NY-
Southern Westchester NY-Northern Westchester NY-Orange NY-
329 PM EDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FAIRFIELD...NORTHEASTERN
BERGEN...WESTCHESTER...SOUTH CENTRAL ORANGE AND ROCKLAND COUNTIES
THROUGH 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Monsey to near Bedford. Movement was east at 35
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Yonkers, Stamford, Norwalk, White Plains, New City, Port Chester,
Ossining, New Canaan, Monsey, Nanuet, Rye, Haverstraw, Tarrytown,
Mount Kisco, and Dobbs Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Connecticut...northeastern New Jersey...and southeastern New
York.

&&

LAT...LON 4121 7431 4126 7371 4119 7347 4116 7347
      4115 7345 4117 7341 4111 7324 4110 7325
      4112 7330 4109 7334 4105 7338 4099 7356
      4100 7359 4097 7362 4097 7365 4095 7367
      4094 7390 4105 7407 4107 7406 4111 7416
TIME...MOT...LOC 1929Z 284DEG 32KT 4113 7405 4113 7370

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JP

The radar

The Brookhaven radar (KOKX), 105 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
June 30, 2:30 PM EST
Where
Bergen County, 0.52 mi W of Lodi
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
40.880, -74.110

COOP observer reports large tree down on wires on Cedar Street in Garfield.

Thunderstorm Wind, Bergen

When
June 30, 2:31 PM EST
Where
Bergen County, 0.69 mi N of Passaic Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
40.930, -74.100

COOP observer reports tree down at Route 208 South on Virginia Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2024Every state in 2024This day in weather historyWarnings in New Jersey, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188956, 1188958.